PAGB statement on PPIs and stomach bug risk

Published on: 29th November 2019

img

The Sorbonne University in Paris has published a study* suggesting that people who take Proton Pump Inhibitors (PPIs) could have an increased risk of contracting stomach bugs.

John Smith, PAGB Chief Executive, comments:

“The study highlighted the potential increased risk of stomach bugs when taking PPIs due to a reduction in stomach acid which acts as a barrier to these bugs. A slight increased risk is known side-effect of this type of medicine.

“It is important to note that the authors themselves state that they are not advising people against the use of PPIs but to be cautious when using them over a prolonged period of time. However, PPIs available to buy over-the-counter (OTC) are only intended for short term use and are not licensed for long term use.

“We would advise anyone who is concerned about the use of PPIs to speak to their pharmacist in the first instance. Pharmacists are highly trained healthcare professionals and can provide information and advice on over-the-counter medicines.”

*Research published in JAMA Network Open, carried out by the Sorbonne University in Paris, has suggested that continuous use of Proton Pump Inhibitors (PPIs) may increase the risk of acute gastroenteritis.

 

PAGB statement on PPIs and stomach bug risk

 

Share: